Tags

Type your tag names separated by a space and hit enter

Liver injury from herbal and dietary supplements.

Abstract

Herbal and dietary supplements (HDS) are used increasingly both in the United States and worldwide, and HDS-induced liver injury in the United States has increased proportionally. Current challenges in the diagnosis and management of HDS-induced liver injury were the focus of a 2-day research symposium sponsored by the American Association for the Study of Liver Disease and the National Institutes of Health. HDS-induced liver injury now accounts for 20% of cases of hepatotoxicity in the United States based on research data. The major implicated agents include anabolic steroids, green tea extract, and multi-ingredient nutritional supplements. Anabolic steroids marketed as bodybuilding supplements typically induce a prolonged cholestatic but ultimately self-limiting liver injury that has a distinctive serum biochemical as well as histological phenotype. Green tea extract and many other products, in contrast, tend to cause an acute hepatitis-like injury. Currently, however, the majority of cases of HDS-associated liver injury are due to multi-ingredient nutritional supplements, and the component responsible for the toxicity is usually unknown or can only be suspected. HDS-induced liver injury presents many clinical and research challenges in diagnosis, identification of the responsible constituents, treatment, and prevention. Also important are improvements in regulatory oversight of nonprescription products to guarantee their constituents and ensure purity and safety. The confident identification of injurious ingredients within HDS will require strategic alignments among clinicians, chemists, and toxicologists. The ultimate goal should be to prohibit or more closely regulate potentially injurious ingredients and thus promote public safety. (Hepatology 2017;65:363-373).

Links

  • PMC Free PDF
  • PMC Free Full Text
  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    Division of Hepatology, Einstein Healthcare Network, Philadelphia, PA.

    ,

    Department of Pharmacognosy, School of Pharmacy, University of Mississippi, Jackson, MS.

    ,

    National University Hospital of Iceland and Faculty of Medicine, University of Iceland, Reykjavik, Iceland.

    ,

    Division of Hepatology, Einstein Healthcare Network, Philadelphia, PA.

    ,

    Liver Disease Research Branch, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, MD.

    Liver Disease Research Branch, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, MD.

    Source

    Hepatology (Baltimore, Md.) 65:1 2017 01 pg 363-373

    MeSH

    Biomedical Research
    Chemical and Drug Induced Liver Injury
    Decision Trees
    Dietary Supplements
    Forecasting
    Humans
    Jaundice
    Phytotherapy
    Tea
    United States
    United States Food and Drug Administration

    Pub Type(s)

    Journal Article
    Review
    Research Support, N.I.H., Extramural
    Research Support, Non-U.S. Gov't

    Language

    eng

    PubMed ID

    27677775

    Citation

    Navarro, Victor J., et al. "Liver Injury From Herbal and Dietary Supplements." Hepatology (Baltimore, Md.), vol. 65, no. 1, 2017, pp. 363-373.
    Navarro VJ, Khan I, Björnsson E, et al. Liver injury from herbal and dietary supplements. Hepatology. 2017;65(1):363-373.
    Navarro, V. J., Khan, I., Björnsson, E., Seeff, L. B., Serrano, J., & Hoofnagle, J. H. (2017). Liver injury from herbal and dietary supplements. Hepatology (Baltimore, Md.), 65(1), pp. 363-373. doi:10.1002/hep.28813.
    Navarro VJ, et al. Liver Injury From Herbal and Dietary Supplements. Hepatology. 2017;65(1):363-373. PubMed PMID: 27677775.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - Liver injury from herbal and dietary supplements. AU - Navarro,Victor J, AU - Khan,Ikhlas, AU - Björnsson,Einar, AU - Seeff,Leonard B, AU - Serrano,Jose, AU - Hoofnagle,Jay H, Y1 - 2016/11/17/ PY - 2016/05/15/received PY - 2016/06/30/revised PY - 2016/08/02/accepted PY - 2016/9/30/pubmed PY - 2017/8/2/medline PY - 2016/9/29/entrez SP - 363 EP - 373 JF - Hepatology (Baltimore, Md.) JO - Hepatology VL - 65 IS - 1 N2 - Herbal and dietary supplements (HDS) are used increasingly both in the United States and worldwide, and HDS-induced liver injury in the United States has increased proportionally. Current challenges in the diagnosis and management of HDS-induced liver injury were the focus of a 2-day research symposium sponsored by the American Association for the Study of Liver Disease and the National Institutes of Health. HDS-induced liver injury now accounts for 20% of cases of hepatotoxicity in the United States based on research data. The major implicated agents include anabolic steroids, green tea extract, and multi-ingredient nutritional supplements. Anabolic steroids marketed as bodybuilding supplements typically induce a prolonged cholestatic but ultimately self-limiting liver injury that has a distinctive serum biochemical as well as histological phenotype. Green tea extract and many other products, in contrast, tend to cause an acute hepatitis-like injury. Currently, however, the majority of cases of HDS-associated liver injury are due to multi-ingredient nutritional supplements, and the component responsible for the toxicity is usually unknown or can only be suspected. HDS-induced liver injury presents many clinical and research challenges in diagnosis, identification of the responsible constituents, treatment, and prevention. Also important are improvements in regulatory oversight of nonprescription products to guarantee their constituents and ensure purity and safety. The confident identification of injurious ingredients within HDS will require strategic alignments among clinicians, chemists, and toxicologists. The ultimate goal should be to prohibit or more closely regulate potentially injurious ingredients and thus promote public safety. (Hepatology 2017;65:363-373). SN - 1527-3350 UR - https://www.unboundmedicine.com/medline/citation/27677775/Liver_injury_from_herbal_and_dietary_supplements_ L2 - https://doi.org/10.1002/hep.28813 DB - PRIME DP - Unbound Medicine ER -